I am sitting here pondering my love-hate relationship with Prednisone, sweating profusely. No, you don’t even have to ask if I am back on Prednisone, you can clearly see the evidence sprinkled over my forehead and running down my cheeks. Gosh I hate the side effects of this miracle drug. And gosh am I so glad to be on it! Like I said, love-hate.
I had been doing so great with just the Xeljanz (and of course my pain meds), and I was loving life! I was humming along doing so much more than I have in over FIVE years! But as those of us with a chronic illness know, our patience is quite often tested with new and different symptoms without any notice or warning! So what drove me to the “Dreaded Pred” this time? My sanity!
The slightly itchy rash that speckles my back each day for months was not enough to push me over the edge. I can usually ignore it. I certainly can’t access most of it even if I wanted to! I will recruit my husband here or there for an assist, or the corner of my fireplace mantle if need be… but no, this was not enough to have me endure the sweating, the insomnia, the hunger pangs, and the swollen face and neck that this wonder drug comes with.
I have been dealing on and off for over a year with a crazy and disturbing symptom called fasciculations. To learn more about this weird symptom check out this link, http://neurology.about.com/b/2012/03/05/what-is-a-fasciculation.htm
Now since I experienced Bells Palsy to the right side of my face back in 2011 and now have a notable decrease in my hearing in that ear, my rheumatologist had me undergo yet another brain MRI (those of you who know me know just how much I hate that test due to my Closter phobia!) But that thankfully was negative for any brain tumor. The Rheumy ordered this test because it was quite suspicious that the twitching started off in my right eye and then spread down to the right side of my nose and then my right upper lip. That combined with my history of the hearing loss and the Bells Palsy pointed to the small possibility that there could be a brain tumor. But since getting the “all clear” on the MRI, those annoying twitches have become more widespread and are now known to crop up anywhere: my pinky, my arm, my back, my abdomen, even what feels like my intestines! And just as I was about to make an appointment with a neurologist they suddenly resolved by about 80%. I had all but forgotten about them!
Oddly enough, they are back. I can handle having a random twitch almost anywhere on my body. I don’t complain, I don’t even really care… but when my right eye was in a nearly constant spasm for days, I cracked. I was literally going crazy! And of course it was a Friday evening! I became cranky… ok, let’s call a thing a thing, I was getting down right bitchy! I tried everything I could think of (thank you internet). I have almost no caffeine (I still refuse to part with my one REAL cup of coffee in the morning) I got my eyeglasses upgraded, I am using my oh-so-sexy CPAP religiously and am sleeping well. I even stayed off of the computer! NOTHING worked! I tried artificial tears eye drops, I tried benedryl tabs for antihistamine relief, I tried warm moist compresses, nothing helped even in the slightest!
In an effort to maintain my sanity I rummaged around in my “medication graveyard”, the closet where I have Tupperware filled with all of the pill bottles I hate to part with “just in case”. JACKPOT! Prednisone 20mg tabs! I literally kissed the bottle! I snapped one of the little beauties in half and swallowed 10mg with a sigh of relief. I didn’t even care that I was up until 3am that first night. I happily watched mind-numbing television (which also served as a distraction from the annoying eye twitching). (Mental note: take Prednisone as early in the day as possible.) And three days later I was blessed with almost complete remission.
Once I got the little bastards under control, I tapered down to 5mg of Prednisone and stayed there for a full week, so it was just over 10 days total. (Ok, I acknowledge I was treating myself without the consent of a doctor and I do not recommend this for anyone). My plan was to get over the hump and get off of the medication as soon as I could. Maybe I could even forego the impending trip to yet another new doctor! I even stuck to the plan! Once the fasciculations were back under control, I naturally forgot about restocking my weekly medication keepers. There was no reason for me to go back to the medication graveyard… until there was. I was off of the Prednisone for less than a week when it came back with a vengeance.
Having my monthly follow up with my Rheumatologist seemed like the right time to decide on my next move. He had previously counseled me after reading the MRI report clearing me of anything too major. I explained back then how my husband was just about to undergo his total knee replacement and was wondering if I could skip looking for a neurologist for now since I really needed to focus on my husband. He agreed with my plan but let me know that if anything changed or got worse we would have to move forward.
So my rheumatologist visit the other day has now got me back on track to finding a local neurologist. He also prescribe me Prednisone 5mg pills so that I can stop slicing and dicing the 20mg tabs.(Yes I came clean with him!) Another piece of good news though, and here is where some of the “love” comes in for this drug, my back rash is responding beautifully to the Prednisone! Also, I am enjoying an overall better level of wellness!
Here is a fun tidbit, the treatment for this (assuming it’s benign and not related to some God-awful neurological condition) is Botox injections! So if you see me one day in the not-so-distant future and half of my face is looking 10 years younger, you’ll know why!
Did I mention how much I love my Prednisone? ;)